Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Tucson, AZ

July 31, 2023Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 31, 2023, 7:06 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2023, 7:06 PM MST (02:06 UTC)
Expired
Jul 31, 2023, 9:15 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 62 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:15 PM MSTFLASH FLOOD10 Ssw Oro Valley, AZSilverbell Rd south of Camino Del Cerro.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2023-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2023-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3097 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WGUS55 KTWC 010206
FFWTWC
AZC019-010415-
/O.NEW.KTWC.FF.W.0004.230801T0206Z-230801T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
706 PM MST Mon Jul 31 2023

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 915 PM MST.

* At 706 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Up to 
  1.5 inches of rain have fallen. Additional rainfall amounts up to 
  1 inch are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Marana, Tucson Estates, Saguaro National Park West, 
  Picture Rocks and Ryan AirField.

This includes the following streams and drainages...
  Brawley Wash and Santa Cruz River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3211 11127 3219 11129 3228 11128 3230 11121
      3232 11107 3227 11101 3223 11103 3218 11107

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KJS
2 follow-up statements
318 
WGUS75 KTWC 010317
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
817 PM MST Mon Jul 31 2023

AZC019-010415-
/O.CON.KTWC.FF.W.0004.000000T0000Z-230801T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
817 PM MST Mon Jul 31 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS 
EVENING FOR NORTHEASTERN PIMA COUNTY...

At 817 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Up to 1.5 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Tucson, Marana, Tucson Estates, Saguaro National Park West, 
  Picture Rocks and Ryan AirField.

This includes the following streams and drainages...
  Brawley Wash and Santa Cruz River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3211 11127 3219 11129 3228 11128 3230 11121
      3232 11107 3227 11101 3223 11103 3218 11107

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KJS
669 
WGUS75 KTWC 010409
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
909 PM MST Mon Jul 31 2023

AZC019-010419-
/O.EXP.KTWC.FF.W.0004.000000T0000Z-230801T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
909 PM MST Mon Jul 31 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MST THIS EVENING FOR 
NORTHEASTERN PIMA COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3211 11127 3219 11129 3228 11128 3230 11121
      3232 11107 3227 11101 3223 11103 3218 11107

$$

KJS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:22 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 31, 2:22 PM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
222 PM MST Mon Jul 31 2023

.SYNOPSIS...Showers and thunderstorms are likely across most of
the area this afternoon and evening. Some will be strong to
severe and capable of heavy rainfall leading to flash flooding.
Temperatures cool to near normal today through Wednesday. Rain
chances dwindle after Tuesday as drier air moves in. Hotter
temperatures return by Friday into the weekend.

&&

.DISCUSSION...Scattered thunderstorms kicking off the early
afternoon. We've picked up some decent shear and brisk storm
movement while dropping from 1.5 inches PW to around 1.35 or so.
Latest HRRR still has us on track for elevated strong
thunderstorm coverage from mid afternoon into the early evening
hours. We're just barely holding on to a sub 100 temperature at
the airport (which would be the first since mid June), but will
likely push past 100 over the next hour or two.

For Tuesday, expect modest drying and weak subsidence as the
impulse that is helping to organize our storms today shifts
northward and continues to weaken. This will limit storm coverage
quite a bit compared to what's expected today.

For Wednesday through the weekend, it looks hotter and drier.
Thursday through Saturday could see a complete shut-down of
seasonal thunderstorms as the high pressure ridge that has been
east of the area builds overhead and into northwest Mexico. That's
a firm blocking position combined with warmer mid levels to
inhibit convection. Back to record highs Friday through Sunday,
with a decent chance of 1 or more additional 110 temperatures
added to the summer total for Tucson.

Ensemble means are hinting that the western portion of the ridge
will break down and once again see a high center reconsolidating
to our east. That could open our corner of the state up again for
a thunderstorm return around next Monday or so. Tropics are
heating up again as well.

&&

.AVIATION...valid through 02/00Z.
Scattered to widespread SHRA/TSRA with gusty outflow winds
between 40-50 kts along with VSBY restrictions to 3SM or less
possible. Showers and thunderstorms diminishing by late evening
with partial clearing overnight. Isolated to scattered -SHRA/-TSRA
return after 01/19Z. Outside of thunderstorm outflows, afternoon
SFC winds will be WLY at KTUS, and SLY at KOLS and KDUG at around
15 kts becoming light and terrain driven overnight. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to widespread afternoon and evening
showers and thunderstorms are expected across southeast Arizona.
Storms will be capable of producing strong, gusty, and erratic
outflow winds of 40-60 mph along with heavy rain. On Tuesday, storms
will have less coverage and intensity with wind gusts up to 45 mph
possible. Although sustained 20-foot winds will generally remain
under 15 mph, gusts to around 25 mph may occur. Temperatures
closer to normals today and tomorrow but will quickly heat back
up Wednesday and beyond, with near record highs returning by
Friday. Valley min RH readings will generally range between 20-
30% today and tomorrow with conditions drying out to 10-20% for
Wednesday and beyond.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 31, 3:08 PM MST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
308 PM MST Mon Jul 31 2023

AZZ506-511-312300-
Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and
Pinaleno Mountains including Mount Graham-
308 PM MST Mon Jul 31 2023

...A strong thunderstorm will impact portions of east central Pinal
County through 400 PM MST...

At 307 PM MST, Doppler radar was tracking a strong thunderstorm near
Dudleyville, or 8 miles north of Mammoth, moving north at 15 mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kearny, Dudleyville and Aravaipa Canyon Wilderness.

This includes the following highways...
 Route 77 between mile markers 118 and 134.
 Route 177 between mile markers 139 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3313 11053 3278 11054 3276 11075 3305 11096
      3307 11084 3298 11077 3300 11076 3303 11073
      3307 11073 3308 11069 3310 11068
TIME...MOT...LOC 2207Z 173DEG 14KT 3285 11066

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WJM
Special weather statement, Jul 31, 4:11 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
411 PM MST Mon Jul 31 2023

AZZ506-507-509-511-010000-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham-
411 PM MST Mon Jul 31 2023

...A strong thunderstorm will impact portions of southwestern Graham
and eastern Pinal Counties through 500 PM MST...

At 411 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles east of San Manuel, or 24 miles southeast of Mammoth, moving
north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of southwestern
Graham and eastern Pinal Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3248 11014 3244 11035 3268 11052 3275 11022
TIME...MOT...LOC 2311Z 157DEG 10KT 3255 11029

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KJS
Special weather statement, Jul 31, 5:26 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
526 PM MST Mon Jul 31 2023

AZZ504-514-010115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
526 PM MST Mon Jul 31 2023

...A strong thunderstorm will impact portions of east central Pima
County through 615 PM MST...

At 526 PM MST, Doppler radar was tracking a strong thunderstorm near
Summit, or 9 miles south of Davis-Monthan Air Force Base, moving
north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Drexel
Heights, Tanque Verde, Vail, South Tucson, Pascua Pueblo Yaqui
Reservation, East Sahuarita, Summit, Corona De Tucson, Valencia West,
Tucson International Airport, Saguaro National Park East, Rita Ranch
and San Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 260 and 282.
 Interstate 19 between mile markers 41 and 63.
 Route 83 near mile marker 58.
 Route 86 between mile markers 168 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3204 11063 3180 11093 3212 11120 3230 11072
TIME...MOT...LOC 0026Z 157DEG 10KT 3204 11087

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KJS
Special weather statement, Jul 31, 5:55 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
555 PM MST Mon Jul 31 2023

AZZ502-504>506-514-010145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Southeast
Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-South Central Pinal County
including Eloy/Picacho Peak State Park-
555 PM MST Mon Jul 31 2023

...A strong thunderstorm will impact portions of northeastern Pima
and south central Pinal Counties through 645 PM MST...

At 554 PM MST, Doppler radar was tracking a group of thunderstorms
from Sahuarita to central Tucson, moving northwest at 10 mph. These
storms have already produced gusts to 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Casas Adobes, Drexel Heights,
Flowing Wells, Tanque Verde, Saddlebrooke, South Tucson, Avra Valley,
Tortolita, Sabino Canyon Recreation Area, Catalina State Park, Tucson
Estates, Saguaro National Park West, Catalina Foothills, Valencia
West, Picture Rocks and Dove Mountain.

This includes the following highways...
 Interstate 10 between mile markers 234 and 259.
 Route 77 between mile markers 70 and 91.
 Route 86 between mile markers 157 and 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3229 11072 3210 11126 3232 11145 3250 11123
      3257 11091
TIME...MOT...LOC 0054Z 124DEG 8KT 3229 11107

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CSC
Local storm report, Jul 31, 6:06 PM MST, 1 hour before
Preliminary Local Storm Report
National Weather Service Tucson AZ
606 PM MST Mon Jul 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Tstm Wnd Gst     6 SW Tucson             32.13N 110.95W
07/31/2023  M58 MPH          Pima               AZ   ASOS

            ASOS station KTUS Tucson International
            Airport.

&&

KLM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:04 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 31, 5:26 PM MSTSpecial Weather StatementTWC49 min
Jul 31, 5:55 PM MSTSpecial Weather StatementTWC50 min
Jul 31, 5:58 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 6:05 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 31, 6:33 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Jul 31, 6:41 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Jul 31, 6:58 PM MSTDust Storm AdvisoryTWCPima, Pinal2 hr
Jul 31, 7:08 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 31, 7:30 PM MSTSevere Thunderstorm WarningTWCPima, Pinal45 min
Jul 31, 8:07 PM MSTSevere Thunderstorm WarningTWCPima, Pinal53 min
Jul 31, 8:55 PM MSTSpecial Weather StatementTWCGraham50 min
Jul 31, 9:03 PM MSTSpecial Weather StatementTWC42 min
Aug 1, 1:26 AM MSTExcessive Heat WatchTWCGraham, Greenlee, Pima, Pinal, Santa Cruz24 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.